Kentucky, 2003Flash Flood and Heavy Rain in Kentucky, June 17, 2003
June 17, 2003 · NWS PAH · 2 events in 2 counties and zones
1 flash flood, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 1:00 PM CST, 11 hours 30 minutes earlier.
Area forecast discussion, Jun 16, 1:00 PM CST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT MON JUN 16 2003
EXPECT PERSISTENCE STRATEGY FOR NEAR TERM POPS AS LONG AS FRONTAL
BOUNDARY HANGS AROUND...AS ALL MODELS INDICATE IT WL DRAPE ACROSS
FAR SRN/SERN SECTIONS FA THRU TUE. THEREFORE WL GO LTL/NO POPS NORTH
AND WEST TAPERING TO ONGOING SLGT CHC-CHC CAT POPS SOUTH AND EAST.
WL WAIT CLOSE TO PRESS TIME ON FINAL BREAK-OUT BASED ON LATEST RADAR
PIX.
WHILE BOUNDARY IS STILL NEARBY IT APPEARS MODELS SHIFT THE
PARENT/UPR LOW FAR ENOUGH EAST AS TO MINIMIZE EFFECTS OF BOUNDARY
UPON FA WED-WED NIGHT...SO WL RESPOND WITH A DRY FORECAST FOR THAT
TIME PERIOD. THIS AHEAD OF THE STILL PROGGED THU FROPA...WHICH NCEP
PAINTS AS A LTL FASTER THAN LATEST GFS/MRF OUTPUT. EITHER WAY SHOULD
SEE A THU CHC CAT POP ALL AREAS...PERHAPS INTO EARLY THU NIGHT SOUTH
AND EAST. FRI STILL LOOKS DRY BEFORE THE NEXT CHC APPEARS OVER THE
WEEKEND...THEN DRY AGAIN BY MONDAY. THIS IS LTL CHANGED FROM YDAY
AND THEREFORE CONFIDENCE IS SLOWLY EDGING UP ON THE EXTENDED PCPN OUTLOOK.
DESPITE THE COUPLE OF FROPAS THERE IS NO SIGNIFICANT THERMAL
SHIFT...RATHER JUST GRADUAL AND MINOR FLUCTUATIONS BASED MORESO ON
CLOUD COVER/POPS AND TO A LESSER EXTENT MRH. WL THEREFORE STICK
PRETTY CLOSE TO GOING GUIDANCE NOS WHICH ARE ALL IN THE SAME
BALLPARK.
.PAH...NONE.
Hazardous weather outlook, Jun 16, 3:54 AM CST, 20 hours 36 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
454 AM CDT MON JUN 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE REGION
TODAY...ESPECIALLY OVER PARTS OF WESTERN KENTUCKY. ANY STORMS WHICH
FORM ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
THROUGH MUCH OF THIS WEEK AND THE UPCOMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
DFS
Flash Flood, Caldwell
- When
- June 17, 12:30 AM CST to 4:00 AM CST
- Where
- Caldwell County, 2 mi NW of Cobb
- Reported by
- NEWSPAPER
- Coordinates
- 37.145, -87.868 (the zone’s center; the record gives no point)
Millwood Creek overflowed its banks onto Harmony Church Road. A vehicle was swept off the road and into the creek. The vehicle came to rest against some trees, and the man driving it was able to climb onto the roof. The fire department located the man a few hours later and rescued him with ladders. The flash flood was caused by a nearly stationary isolated thunderstorm.
Heavy Rain, McLean
- When
- June 17, 1:00 AM CST to 4:00 AM CST
- Where
- McLean County, Island
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.529, -87.264 (the zone’s center; the record gives no point)
Kentucky Highway 2110 was under water in an area that occasionally floods during heavy rain. A car and a semi became stranded along the flooded section of roadway. Both drivers escaped unassisted. A small isolated thunderstorm was nearly stationary in the southeast part of Mclean County, producing heavy rainfall amounts.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, June 17 to 30, 2003$66 million · 1 event
- Flash Flood in Kentucky, June 17, 2003$2.8 million · 1 event
- Flash Flood in Alabama, June 17, 2003$400,000 · 1 event
- Flash Flooding and Flood in Ohio, June 17 to 18, 2003$300,000 · 5 events
- Flash Flooding in Kentucky, June 17, 2003$320,000 · 3 events
- Flash Flooding in Mississippi, June 17, 2003$285,000 · 5 events
- Flash Flood in Kentucky, June 17, 2003$220,000 · 1 event
- Flash Flooding and Flooding in Ohio, June 17, 2003$130,000 · 5 events
- Flash Flood in North Carolina, June 17, 2003$100,000 · 1 event
- Flash Flood and Lightning Strike in South Carolina, June 17 to 18, 2003$55,000 · 2 events
- Flash Flood in Kentucky, June 17, 2003$50,000 · 1 event
- Lightning Strike in Louisiana, June 17, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359640, 5359641.